Alert archive / Florida / Special Marine Warnings in 2011
Special Marine Warning 252, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Sep 25, 2011, 9:56 PM EDT. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 25, 2011, 9:56 PM EDT (01:56 UTC)
- Expired
- Sep 25, 2011, 11:00 PM EDT
- In force
- 64 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
The radar
The Key West radar (KBYX), 47 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Key West, FL (KEYW), launched 00:00Z, 1.9 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1880 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
686
WHUS52 KKEY 260156
SMWKEY
GMZ053-054-073-074-260300-
/O.NEW.KKEY.MA.W.0252.110926T0156Z-110926T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
956 PM EDT SUN SEP 25 2011
THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A
* SPECIAL MARINE WARNING FOR...
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE
OUT 20 NM...
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM...
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE
20 TO 60 NM OUT...
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT...
* UNTIL 1100 PM EDT
* AT 953 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS...PRODUCING STRONG WINDS OVER 35 KNOTS FROM
13 NAUTICAL MILES SOUTHEAST OF BIG PINE SHOAL TO 7 NAUTICAL MILES
SOUTHEAST OF VANDENBERG...MOVING SOUTHEAST AT 5 KNOTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MARINERS CAN EXPECT GUSTY WINDS IN EXCESS OF 35 KNOTS...ROUGH SEAS...
DANGEROUS LIGHTNING...AND POOR VISIBILITY IN HEAVY RAIN. BOATERS
SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL THREATENING WEATHER HAS
PASSED.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF CAUGHT ON THE
OPEN WATER STAY BELOW DECK IF POSSIBLE...KEEP AWAY FROM UNGROUNDED
METAL OBJECTS.
&&
LAT...LON 2429 8105 2422 8137 2422 8162 2437 8177
2440 8148 2443 8115
TIME...MOT...LOC 0155Z 304DEG 3KT 2440 8117 2438 8146
2434 8168
$$
JOHNSON1 follow-up statement
671
FZUS72 KKEY 260231
MWSKEY
MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
1031 PM EDT SUN SEP 25 2011
GMZ053-054-073-074-260300-
/O.CON.KKEY.MA.W.0252.000000T0000Z-110926T0300Z/
1031 PM EDT SUN SEP 25 2011
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT...
FOR THE FOLLOWING AREAS...
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE
OUT 20 NM...
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM...
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE 20
TO 60 NM OUT...
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT...
AT 1029 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF THUNDERSTORMS...PRODUCING STRONG WINDS OVER 35
KNOTS FROM 15 NAUTICAL MILES SOUTH OF SOMBRERO KEY LIGHT TO 10
NAUTICAL MILES SOUTH OF WESTERN DRY ROCKS...MOVING SOUTHEAST AT 5
KNOTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MARINERS CAN EXPECT GUSTY WINDS IN EXCESS OF 35 KNOTS...ROUGH SEAS...
DANGEROUS LIGHTNING...AND POOR VISIBILITY IN HEAVY RAIN. BOATERS
SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL THREATENING WEATHER HAS
PASSED.
&&
LAT...LON 2436 8177 2443 8115 2429 8105 2422 8137
2422 8162
TIME...MOT...LOC 0231Z 304DEG 3KT 2438 8114 2436 8143
2428 8189
$$
JOHNSONWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Sep 25, 2:47 PM EDT, 7 hours 9 minutes earlier.
Area forecast discussion, Sep 25, 2:47 PM EDT, 7 hours 9 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS NATIONAL WEATHER SERVICE KEY WEST FL 247 PM EDT SUN SEP 25 2011 .DISCUSSION... .CURRENTLY... KEY WEST AND MIAMI RADAR DETECTING SCATTERED TO NUMEROUS SHOWERS EVERYWHERE BUT OVER THE KEYS AND COASTAL WATERS...WHERE ONLY A FEW SHOWERS ARE FOUND OVER THE NEARSHORE WATERS. THERE IS ALSO A FAIRLY UNIFORM AREA OF RAIN BETWEEN KEY LARGO AND ANDROS ISLAND ASSOCIATED WITH A WEAK TROF OVER THE BAHAMAS. OTHERWISE...THE FLORIDA STRAITS BETWEEN CUBA AND THE KEYS MOSTLY CLOUD AND SHOWER FREE. WINDS THROUGH THE MORNING HAVE BEEN CONSISTENTLY SOUTH TO SOUTHWEST BETWEEN 5 AND 10 KNOTS OVER BOTH THE WATER AND THE ISLANDS...AND THIS HAS NOT EXACTLY BEEN FAVORABLE CONDITIONS FOR CU-LINE DEVELOPMENT. .SHORT TERM... OVERNIGHT AND MONDAY...THE KEYS ARE IN A COL BETWEEN A SURFACE TROF IN THE GULF ASSOCIATED WITH A SHORT WAVE ROTATING THROUGH THE BASE OF HIGH AMPLITUDE DEEP LOW OVER THE MISSISSIPPI VALLEY...AND A WEAK SURFACE TROF SITTING OFF THE FLORIDA EAST COAST WHICH IS PART OF A LARGE UPPER LEVEL DIFFLUENT AREA. BECAUSE OF THIS...THE AREA IS SURROUNDED BY SHOWERS AND THUNDERSTORMS...BUT FEW HAVE PROGRESSED INTO OUR MARINE WATERS. THE SHORTWAVE TO OUR WEST WILL SLOWLY PROGRESS TOWARDS THE EAST...AND THE WEAK TROF IN THE VICINITY OF THE BAHAMAS WILL WEAKEN FURTHER AND LOSE DEFINITION AS IN MOVES OFF EASTWARD. AS THE SHORTWAVE MOVES EASTWARD...IT WILL ALSO BEGIN TO WEAKEN...BUT SHOULD PROVIDE ENOUGH IMPETUS FOR SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT. THE MODEL MOS NUMBERS REFLECT THIS WITH POPS IN THE HIGH CHANCE TO LIKELY CATEGORIES THROUGH TOMORROW. TUESDAY THROUGH FRIDAY...THE SYNOPTIC SETUP OVER THE EASTERN CONUS REMAINS SOMEWHAT COMPLEX. THE FLORIDA KEYS WILL REMAIN AT THE BASE OF THE HIGH AMPLITUDE CYCLONE AS IT PROGRESSES SLOWLY EASTWARD INTO A BLOCKING PATTERN. THIS WILL RESULT IN WINDS OVER THE AREA BECOMING SOMEWHAT MORE ZONAL ALOFT...BUT THE BOUNDARY AND SURFACE LAYERS WILL REMAIN IN RELATIVE WEAK FLOW. MODEL GUIDANCE SHOWS DRY AIR WORKING INTO THE MID LEVELS THROUGH THE PERIOD...WITH EVEN SOME DRYING OF THE BOUNDARY LAYER WEDNESDAY AND THURSDAY. WILL HOLD POPS AT SLIGHT CHANCE. && .LONG TERM... SATURDAY AND SUNDAY...A TROF BUILDS DOWN THE ENTIRETY OF THE EAST COAST AS HIGH PRESSURE BUILDS INTO THE SOUTHEAST...PUSHING WHAT APPEARS TO BE THE FIRST LEGITIMATE COLD FRONT OF THE SEASON DEEP INTO THE FLORIDA PENINSULA. GIVEN THE EXTENDED RANGE...THERE IS MUCH UNCERTAINTY CONCERNING THE STRENGTH AND TIMING OF THE FRONT. REGARDLESS...HIGH PRESSURE WILL LIKELY BRIDGE INTO THE AREA BRINGING AND INCREASE OF WINDS FROM THE NORTHEAST AS WELL AS INCREASED RAIN CHANCES. WILL HOLD OFF ON INCLUDING THIS IN THE FORECAST PRODUCT FOR THIS CYCLE...BUT WILL SHOW AN INCREASE IN WINDS THIS WEEKEND IN OUR GRIDDED PRODUCTS. && .MARINE... GENTLE TO LIGHT SOUTHEAST TO SOUTHERLY BREEZES ARE EXPECTED OVERNIGHT AND MONDAY OVER ALL COASTAL WATERS. SEAS IN THE FLORIDA STRAITS WILL BE BELOW TWO FEET...WITH LESS THAN A FOOT EXPECTED IN HAWKS CHANNEL. SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AT ANYTIME...WITH A NORTH NORTHWESTWARD MOVEMENT TO INDIVIDUAL THUNDERSTORMS. && .AVIATION... VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE PERIOD AT EYW AND MTH. MOST OF THE CONVECTIVE ACTIVITY TODAY HAS BEEN TO THE FAR WEST OR FAR EAST OF THE AREA...SUBSIDENCE IN THE CENTER OF THESE TWO REGIONS HAS LIMITED THE AMOUNT OF SHOWER AND THUNDERSTORMS THAT HAVE FORMED. SHOWER ALONG THE KEYS ARE STILL POSSIBLE, BUT WILL MAINLY RESIDE IN THE VICINITY OF AIRPORTS. RESTRICTIONS TO MVFR OR IFR WILL BE UNCOMMON AND BRIEF THIS EVENING. && .PRELIMINARY POINT TEMPS/POPS... KEY WEST 79 89 79 89 / 40 40 30 30 MARATHON 79 90 79 90 / 40 40 30 30 && .KEY WATCHES/WARNINGS/ADVISORIES... FL...NONE. GM...NONE. && PUBLIC/MARINE.........DEVANAS AVIATION/NOWCASTS.....MSB DATA COLLECTION.......ULRICH VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Sep 25, 4:54 AM EDT, 17 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KEY WEST FL 454 AM EDT SUN SEP 25 2011 FLZ076>078-GMZ031>034-042>044-052>055-072>075-261000- MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS- FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS- BAYSIDE AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO 5 FATHOMS- GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT AND BEYOND 5 FATHOMS- GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL- HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF- HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT TO THE REEF- HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL OUT TO THE REEF- STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM- STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT 20 NM- STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF HALFMOON SHOAL OUT 20 NM- STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY TORTUGAS OUT 20 NM- STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT- STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE 20 TO 60 NM OUT- STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF HALFMOON SHOAL 20 TO 60 NM OUT- STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY TORTUGAS 20 TO 60 NM OUT- 454 AM EDT SUN SEP 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE KEYS ISLAND CHAIN AND THE ADJACENT COASTAL WATERS TODAY AND TONIGHT. THE PRIMARY THUNDERSTORM HAZARDS WILL BE CLOUD TO SURFACE LIGHTNING STRIKES AND LOCALLY GUSTY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON MONDAY...WITH ISOLATED THUNDERSTORMS POSSIBLE MONDAY NIGHT THROUGH SATURDAY. THE PRIMARY THUNDERSTORM HAZARDS WILL BE CLOUD TO SURFACE LIGHTNING STRIKES AND LOCALLY GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Sep 25, 8:48 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KEY WEST FL 848 PM EDT SUN SEP 25 2011 FLZ076>078-260230- MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS- INCLUDING THE COMMUNITIES OF...KEY LARGO...MARATHON...KEY WEST 848 PM EDT SUN SEP 25 2011 ...SLOW MOVING THUNDERSTORMS PRODUCING HEAVY RAINFALL THROUGHOUT THE ISLAND CHAIN... AT 844 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED NUMEROUS SLOW-MOVING HEAVY SHOWERS AND SCATTERED EMBEDDED THUNDERSTORMS ACROSS A MAJORITY OF THE FLORIDA KEYS ISLAND CHAIN. DOPPLER RADAR ESTIMATES THAT RAINFALL TOTALS ACROSS PORTIONS OF THE ISLAND CHAIN HAVE BEEN IN EXCESS OF 2 INCHES DURING THE PAST HOUR. LOCATIONS RECEIVING HEAVIER DOWNPOURS INCLUDE ISLAMORADA IN THE UPPER KEYS...DUCK KEY IN THE MIDDLE KEYS...AND BOCA CHICA AND BIG COPPITT KEYS IN THE LOWER KEYS. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE ACROSS PORTIONS OF THE MIDDLE AND UPPER KEYS DURING THE NEXT FEW HOURS. THIS ADDITIONAL RAINFALL WILL CREATE PONDING OF WATER ON THE OVERSEAS HIGHWAY. MOTORISTS SHOULD USE EXTRA CAUTION WHEN DRIVING THROUGH AREAS CONTAINING STANDING WATER TONIGHT. NELSON
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 8:33 PM EDT | Special Marine Warning | KEY | 28 min | |
| Sep 25, 8:58 PM EDT | Special Marine Warning | KEY | 62 min | |
| Sep 26, 6:49 AM EDT | Areal Flood Advisory | KEY | Monroe | 116 min |
| Sep 26, 10:36 AM EDT | Areal Flood Advisory | KEY | Monroe | 3 hr |
| Sep 26, 11:43 AM EDT | Special Marine Warning | KEY | 62 min | |
| Sep 26, 1:34 PM EDT | Special Marine Warning | KEY | 56 min |
Nearby
Special Marine Warnings in Florida, 2011Every special marine warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.